Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Aging With HIVAging With HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cardio Vascular Inflammation
Sep 27, 2012

I have read that HIV infection can cause Cardio Vascular Inflammation. I have not been able to find out if this is caused by the virus or the medications. Does a low viral load decrease that chance of this? I am concerned because I've been positive since 1988 and am not on any medications. My cd4's stay around the 650's and my VL varies between 3000 and 6000.

Response from Mr. Vergel

Yes, the virus creates an inflammatory environment even in elite controllers with low viral load (you seem to be one of them). Of course, higher viral loads are more problematic and cause a lot more inflammation than lower viral loads. Inflammatory cytokines (proteins produced by the immune system as messengers) like IL-6 and TNF alpha are sometimes elevated even in the presence of low or no detectable HIV viral load.

HIV medications improve the risks of a cardiovascular event since they bring HIV viral load down (and hence, inflammatory cytokines) , but some also have some metabolic issues like increase lipids that can be an issue in the long term. Luckily, new drugs approved after 2005 do not increase lipids as much as the older ones used to do.

Other factors under our control can also reduce inflammation. Exercise, adequate diet with fish, fruits and vegetables, low consumption of alcohol and animal fats, and others can also reduce inflammatory response in HIV positive or negative people.

By the way, researchers are looking for people like you: UCSF Researchers Study Elite Controllers So Much Promise Requires Risky Research

Nelson



Previous
undiagnosed and untreated for 12 years
Next
hiv/aids

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement